Oklahoma, 2022

Damaging Wind in Oklahoma, July 29, 2022

July 29, 2022 · NWS OUN · 1 event in 1 county or zone

Storms developed once again along a stalled frontal boundary during the afternoon of the 29th, with one report of severe winds recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed once again along a stalled frontal boundary during the afternoon of the 29th, with one report of severe winds recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 1:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 29, 1:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
208 PM CDT Fri Jul 29 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 201 PM CDT Fri Jul 29 2022

Storms have formed along a boundary near the Red River and are
expected to continue through the early evening. Since this area has
received greater heating, strong to marginally severe winds will be
possible with these storms.

Meanwhile, the faucet over northern Oklahoma has slowed to a trickle
for now. Expect this to ramp back up late overnight into early
Saturday morning. Expected amounts in this area will be generally 1
to 2 inches with locally higher amounts. The flood watch looks good
as it stands representing the area with the highest risk for higher
rain rates / amounts.

Southwest Oklahoma and western north Texas will struggle the most to
get much rainfall and maintain the highest temperatures (upper 90s
on Saturday). Any storms that do form in this area will have the
greatest risk for severe winds.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 207 PM CDT Fri Jul 29 2022

Another round of showers and storms will be possible again Saturday
night into Sunday morning with the highest chances once again across
northern Oklahoma. Unlike today and tomorrow, there is less of a
chance of development Sunday afternoon/evening. The current forecast
has some low PoPs lingering into the afternoon/evening hours over a
small portion of the fa. So the rain is currently expected to end
across much of the area Sunday morning.

Temperatures are expected to warm a little bit Sunday compared to
Saturday with highs from the low 90s in northern OK to triple digits
in SW OK and western north TX but for many the temperatures Sunday
will still be cooler than much of the last couple of weeks.
Unfortunately, the cooler temperatures will be short-lived as the
upper ridge shifts east into the region. This will lead to a return
of the heat with triple digit temperatures across most of the fa by
the middle of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Fri Jul 29 2022

Main TAF impacts will be widespread showers with scattered
thunderstorms and associated MVFR ceilings and visibilities. Most
of the rain is starting to clear out across northern Oklahoma this
afternoon with associated improvements in ceilings. Scattered
thunderstorms are expected to develop along and near the Red River
through the afternoon and evening. Another round of widespread
rainfall with embedded thunderstorms will develop from the west
late tonight into tomorrow morning with ceilings falling to MVFR
levels again. Erratic and gusty winds can be expected in the
vicinity of showers and storms.

Outside of convection, winds will generally be east to northeast
with occasional gusts, though with surface boundaries in the area
some variability in wind direction can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  87  72  93 /  50  50  30  10
Hobart OK         70  92  74  98 /  40  20  20  10
Wichita Falls TX  74  98  77 102 /  20  20  10   0
Gage OK           64  84  68  95 /  90  70  50  20
Ponca City OK     66  81  69  90 /  80  80  60  30
Durant OK         75  94  75  97 /  40  50  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ004-005-009-010.

TX...None.
&&

SHORT TERM...14
LONG TERM....25
AVIATION...14
Hazardous weather outlook, Jul 29, 11:26 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1226 PM CDT Fri Jul 29 2022

OKZ004>048-050>052-TXZ083>090-301730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1226 PM CDT Fri Jul 29 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of the area into early Saturday with the highest chances
tonight across portions of northern Oklahoma. The main concern
throughout this time will be locally heavy rain and cloud to
ground lightning. However, some strong to severe storms will also
be possible mainly across portions of southern Oklahoma and north
Texas late this afternoon and evening with damaging wind gusts
the primary concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Periods of widespread showers and storms will be possible
Saturday into early Sunday, especially across northern and central
portions of Oklahoma. Gusty winds, locally heavy rain, and cloud
to ground lightning will be possible with the storms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 29, 1:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
233 PM CDT Fri Jul 29 2022

OKZ039-045-046-050-292000-
Love OK-Stephens OK-Carter OK-Jefferson OK-
233 PM CDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northeastern
Jefferson, northwestern Love, southeastern Stephens and southwestern
Carter Counties through 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Rubottom, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lone Grove, Healdton, Wilson, Ringling, Leon, Graham, Grady,
Rubottom, Cornish, Courtney, Petersburg and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 9745 3391 9747 3392 9749 3391 9753
      3393 9759 3395 9759 3398 9764 3399 9768
      3442 9762 3428 9720 3388 9743
TIME...MOT...LOC 1932Z 198DEG 17KT 3403 9745

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MAD

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 29, 2:00 PM CST to 2:01 PM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.194, -97.590

The Oklahoma Mesonet site 1 mile north of Ringling measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050193.